New Mexico, 2020

Drought in New Mexico, June 1 to 30, 2020

June 1 to 30, 2020 · NWS ABQ · 23 events in 23 counties and zones

Drought conditions across northern and eastern New Mexico continued to deteriorate during the month of June. Moderate to extreme drought worsened to about 53 percent of the state of which about 11 percent across northern NM was deemed as extreme drought.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and eastern New Mexico continued to deteriorate during the month of June. Moderate to extreme drought worsened to about 53 percent of the state of which about 11 percent across northern NM was deemed as extreme drought. Very dry conditions continued through the first half of June with a more active pattern presenting itself at the end of the month. Despite the more active pattern, storm coverage and precipitation totals were not enough to improve drought conditions especially across the north with the extreme drought conditions. Precipitation totals during the month of June ranged from 1 to 2 inches across central and eastern NM with less than an inch across north central and northeast NM. The Four Corners area of the state continued to receive the least amount of precipitation with rain totals less than half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1123 PM MDT Sun May 31 2020

.AVIATION...
06Z TAF CYCLE
Ongoing showers across central and western NM may bring occasional
mountain obscurations, but otherwise conditions are VFR and forecast
to remain VFR through the TAF period. Expect an increase in
thunderstorms Monday afternoon/evening across western and central NM,
with increased chances for impacts at area terminals. Brief MVFR
conditions are possible with storms Monday, but forecast confidence
is too low at this time to include in TAFs.

11

&&

.PREV DISCUSSION...246 PM MDT Sun May 31 2020...
.SYNOPSIS...
Isolated to scattered thunderstorms will continue into the evening,
tapering off by the midnight hour. Afternoon storm activity returns
each afternoon Monday through Wednesday with coverage trending down
each day. Occasional lightning, locally reduced visibility, erratic
gusty winds, and small hail are the main hazards with any passing
storm. Storm chances may peak across the northwestern quarter of the
state Friday. The eastern plains will remain mostly dry with some
storms trying to drift southeastward into the adjacent high plains
each afternoon through Wednesday. Temperatures trend well above
normal with 90s to low 100s for valley areas and the eastern plains
by Thursday and Friday.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
The elongated High pressure area still has a high center over NM
this afternoon, with the stronger one in northeast OK. So far today,
convection has been less and they do not have quite as much gusto as
Saturdays crop of storms. Showers and thunderstorms will be outflow
dominated into tonight, favoring western and northern areas. An
uptick in storm activity is forecast for Monday as the upper high
weakens a bit over NM. Meanwhile the upper low/inverted trough in
eastern Mexico will drift north into west TX but there will be
minimal impact from it, as NM stays on the northwest side of the
disturbance.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Moisture trapped beneath the high will continue to recycle via
afternoon convection favoring the northern high terrain Tuesday
afternoon. This basic pattern holds true Wednesday with lesser storm
coverage as the ridge strengths to ~590-592dm. Steering flow also
increases a tad bit Wednesday, at least coinciding more with where
storms are favored to develop over the northern mountains, taking
cells eastward into the northeastern NM. Thursday looks to see the
least amount of storm coverage for the work week with some hints that
a loitering upper low off the CA coast will begin to nudge east
toward the Pacific coastline.

Whether the Pacific low comes ashore Friday morning (GFS) or Friday
night (ECMWF) remains the main forecast question later this week. The
GFS's earlier arrival favors surface moisture being drawn further
west through NM sparking afternoon convection over the western and
northern high terrain. The ECMWF's solution favors a dry and very hot
day across the forecast area with only some storms near the CO border
Saturday afternoon. NBM PoPs seem to be favoring the Friday arrival,
albeit only with scattered coverage being generated. There's still
plenty of room for trends to move either way at this point. Weaker
southwest flow aloft takes hold Sunday with some surface moisture
pushing into eastern NM with a ridge centered over the central Great
Plains area. The west will dry out with chances for a few storms over
the eastern plains in this pattern to end next weekend.

CHJ/24

&&

.FIRE WEATHER...
No critical fire weather conditions are forecast for the next seven
days. Despite a ridge of high pressure remaining over NM, recycled
moisture has produced another round of showers and thunderstorms
over mostly western and northern NM. Coverage and intensity are a
bit less than Saturday, though. Convection will continue into
tonight, then fire up again Monday, with more coverage and
robustness possible again, as the upper high weakens a little.

The upper low/inverted trough will move into west TX Monday and up
into the TX Panhandle Tuesday. Thus, the impact will be minimal for
eastern NM with the state remaining on the northwest and west side
of the upper low. However, plenty of moisture will remain over NM
for more showers and thunderstorms.

The upper high will again build over NM for the middle of next week,
with a downward trend in convection Wednesday and Thursday. A potent
storm will arrive over southern CA Friday and lift northeast,
dragging a band of storms across the state Friday. The upper high
will shift southeast Friday through the weekend with increasing
southwest flow aloft. This could scour out much of the low level
moisture, bringing a return to dry, blustery and very warm
conditions next weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 31, 2:15 AM MST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Sun May 31 2020

NMZ201>241-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
315 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible once again today.
These showers and storms will be capable of producing downburst wind
gusts up to 40 mph, brief heavy rain, and occasional lightning strikes.
This activity will move to the east and southeast around 10 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The coverage of showers and thunderstorms will increase over north-
central NM Monday with a downtrend in showers and storms forecast for Tuesday
and Wednesday. The potential for localized strong wind gusts, small hail,
heavy rainfall, and frequent lightning strikes with be the main hazards.
An increase in storm coverage and intensity is possible Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June. Drought conditions in eastern San Juan County worsened to extreme drought.

Drought, West Central Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme drought conditions from May 2020 continued in June.

Drought, Far Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme drought conditions from May 2020 continued in June.

Drought, Far Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Union County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 worsened to extreme drought for a majority of Union County in June.

Drought, Tusas Mountains Including Chama

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from May 2020 continued in June.

Drought, Upper Rio Grande Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from May 2020 continued in June.

Drought, Northern Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from May 2020 continued in June.

Drought, East Slopes Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 worsened to extreme drought across northern portions of the area in June.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 worsened to extreme drought in June.

Drought, Jemez Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Southern Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Espanola Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Harding County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June. Conditions deteriorated to extreme drought in eastern Harding County.

Drought, Eastern San Miguel County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from May 2020 continued in June.

Drought, Quay County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe to extreme drought conditions developed across Quay County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Guadalupe County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Severe drought conditions developed across Guadalupe County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, De Baca County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Severe drought conditions developed across De Baca County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Curry County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Severe drought conditions developed across Curry County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Roosevelt County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Severe drought conditions developed across Roosevelt County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Chaves County Plains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe drought conditions developed across Chaves County during June 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890985, 890986, 890987, 890988, 890989, 890990, 890991, 890992, 890993, 890994, 890995, 890996, 890997, 890998, 890999, 891000, 891001, 891002, 891003, 891004, 891005, 891006, 891007.